1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP

Serotonin syndrome caused by selective serotonin reuptake-inhibitors-metoclopramide interaction (200

Serotonin syndrome caused by selective serotonin reuptake-inhibitors-metoclopramide interaction (200

  1. Bajeda
    Annals of Pharmacotherapy 2002 Jan;36(1):67-71

    Fisher AA (http://www.ncbi.nlm.nih.gov/sites/e...l.Pubmed_DiscoveryPanel.Pubmed_RVAbstractPlus), Davis MW (http://www.ncbi.nlm.nih.gov/sites/e...l.Pubmed_DiscoveryPanel.Pubmed_RVAbstractPlus).

    OBJECTIVE: To report 2 cases of serotonin syndrome with serious extrapyramidal movement disorders occurring when metoclopramide was coadministered with sertraline or venlafaxine. CASE SUMMARY: A 72-year-old white woman was treated with sertraline for depression for 18 months and was then admitted to the hospital with a fractured tibia. She was administered metoclopramide because of nausea and, within 2 hours, developed agitation, dysarthria, diaphoresis, and a movement disorder. These symptoms recurred following 2 subsequent administrations of metoclopramide. Treatment with diazepam led to resolution of symptoms within 6 hours, and there was no recurrence at 6 weeks' follow-up. A 32-year-old white woman with major depression was treated with venlafaxine for 3 years. She was admitted following a fall and, after being given metoclopramide, developed movement disorder and a period of unresponsiveness. After a second dose of metoclopramide, these symptoms recurred and were associated with confusion, agitation, fever, diaphoresis, tachypnea, tachycardia, and hypertension. She improved with administration of diazepam, but needed repetition of this treatment over the next 16 hours. Symptoms resolved within 2 days, and she continued venlafaxine with no further adverse effects. DISCUSSION: Both cases met Stembach's criteria for serotonin syndrome and had serious extrapyramidal movement disorders. The possible pathophysiologic mechanisms for the adverse reactions include a single-drug effect, a pharmacodynamic interaction, and a pharmacokinetic interaction. We believe that a pharmacodynamic interaction is most likely. CONCLUSIONS: Clinicians should be aware of a risk of serotonin syndrome with serious extrapyramidal reactions in patients receiving sertraline or venlafaxine when metoclopramide is coadministered even in a single, conventional dose.
Tags: